Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 82, NWS Green Bay, WI

July 21, 2008Marathon County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 21, 2008, 4:47 PM CDT for Marathon County, Wisconsin. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2008, 4:47 PM CDT (21:47 UTC)
Expired
Jul 21, 2008, 5:15 PM CDT
In force
28 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon

County Marathon County, WI

The radar

The Green Bay radar (KGRB), 119 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2008-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2008-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 212147
SVRGRB
WIC073-212230-
/O.NEW.KGRB.SV.W.0082.080721T2147Z-080721T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
447 PM CDT MON JUL 21 2008

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MARATHON COUNTY IN CENTRAL WISCONSIN...

* UNTIL 530 PM CDT

* AT 442 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER. THIS STORM WAS
  LOCATED 13 MILES WEST OF MOSINEE...OR 20 MILES SOUTHWEST OF
  WAUSAU...AND MOVING SOUTHEAST AT 17 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HALDER BY 455 PM...
  MOON BY 510 PM...
  KNOWLTON BY 530 PM...

CAMPERS AND OTHERS OUTDOORS SHOULD SEEK SHELTER IN A STURDY BUILDING
IMMEDIATELY.

LAT...LON 4487 8923 4469 8923 4469 9015 4490 8993
TIME...MOT...LOC 2147Z 300DEG 15KT 4477 8993

$$

ECKBERG
2 follow-up statements
000 
WWUS53 KGRB 212206
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
506 PM CDT MON JUL 21 2008

WIC073-212230-
/O.CON.KGRB.SV.W.0082.000000T0000Z-080721T2230Z/
MARATHON-
505 PM CDT MON JUL 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHERN MARATHON COUNTY...

AT 505 PM...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR
HALDER...OR 21 MILES SOUTHWEST OF WAUSAU...AND MOVING SOUTHEAST AT 19
MPH.

THE SEVERE THUNDERSTORM WILL BE ACROSS RURAL AREAS OF SOUTHERN
MARATHON COUNTY SOUTH OF MOON THROUGH 520 PM. 

SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4487 8923 4469 8923 4469 9015 4490 8993
TIME...MOT...LOC 2205Z 325DEG 15KT 4471 8988

$$

ECKBERG
000 
WWUS53 KGRB 212215
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
515 PM CDT MON JUL 21 2008

WIC073-212224-
/O.CAN.KGRB.SV.W.0082.000000T0000Z-080721T2230Z/
MARATHON-
514 PM CDT MON JUL 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MARATHON COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
WAS NOW MOVING INTO PORTAGE COUNTY.

GUSTY WINDS AND SMALL HAIL ARE STILL POSSIBLE WITH THESE 
THUNDERSTORMS.

LAT...LON 4487 8923 4469 8923 4469 9015 4490 8993
TIME...MOT...LOC 2214Z 325DEG 15KT 4468 8985

$$

ECKBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:45 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 21, 1:45 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
145 PM CDT MON JUL 21 2008

.SHORT TERM...PIECES OF ENERGY ROTATING THROUGH THE AREA AS THE
UPPER TROF DEEPENS OVER THE GREAT LAKES REGION.  FIRST S/W MOVING
OVER THE SRN HALF OF THE WI EARLY THIS AFTERNOON WITH SCT SHRAS
NOTED AND MOVING EASTWARD SOUTH OF THE TROF AXIS OVER NRN WI. A
SECOND S/W TROF WAS DROPPING OVER MN AS PER WV LOOP...WITH EVEN
ANOTHER NORTH OF LAKE SUPERIOR. WILL MONITOR THE CONVECTION WHICH
DEVELOPS THIS AFTERNOON FOR EVENING DESCRIPTIONS.  BUT DO
ANTICIPATE RADARS INCREASING IN COVERAGE WITH CONVECTION AS TEMPS
CLIMB INTO THE 70S.

FOR TUESDAY...THE MODELS CONTINUE TO PROG ISOLD TO SCT AFTN
INSTAB CONVECTION AS THE UPPER TROF AXIS LINGERS OVER THE
SOUTHEAST HALF OF WI AND COOLER H5 DROPS OVER ERN WI. MODELS IN
AGREEMENT WITH HANGING ONTO SURFACE DEWPOINTS IN THE 55 TO 60 RANGE
FOR AT LEAST THE SRN HALF OF THE STATE INCLUDING CENTRAL AND EC WI
SO WILL CONTINUE AFTN INSTAB CHC MENTION. NOTE SCT SHRA AND TSRA
OVER THE ARROWHEAD OF MN THIS AFTERNOON NEAR THIS AXIS AND LEADING
EDGE OF COOLER AIR ALOFT.

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY. QUITE WEATHER REGIME
THROUGH WEDNESDAY NIGHT AS UPPER RIDGE AND SURFACE DOMINATE THE
AREA.  ONSET OF PRECIPITATION ON THE RETURN FLOW SIDE OF A SURFACE
HIGH FOR THURSDAY IS THE MAIN CONCERN. ON THURSDAY...MDM RANGE
MODELS SUGGEST THE RIDGE WILL BE HOLDING ON A BIT LONGER OVER THE
AREA. THEREFORE WILL CONTINUE A DRY FORECAST INTO THURSDAY. WILL
CONFINE PCPN FOR THURSDAY NIGHT AS THE COLD FRONT MAKE ITS WAY
INTO THE AREA. THE FRONT MAY MOVE THROUGH FAST ON FRIDAY BUT WILL
CONTINUE PCPN CHC THROUGH THE DAY.   FRIDAY AFTERNOON TO MONDAY A
RIDGE WILL BUILD OVER THE AREA FOR THE WEEKEND ALTHOUGH TEMPERATURES
WILL REMAIN MILD DUE TO THE NW FLOW.

ONLY MINOR ADJUSTMENTS...IF ANY...WERE MADE TO TEMPERATURES.

&&

.AVIATION...SCT MVFR CIGS THIS AFTERNOON AND EVENING WITH SCT
CONVECTION...THE AREAS OF MVFR CIGS SPREADING INTO NRN WI TONIGHT.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TDH/MARQUIS
Hazardous weather outlook, Jul 21, 3:57 AM CDT, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
357 AM CDT MON JUL 21 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-220900-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
357 AM CDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING OVER
THE FORECAST AREA...THOUGH THEY ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE LATE IN THE WEEK...BUT IT IS TOO SOON TO
DETERMINE THEIR SEVERE WEATHER POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LMZ521-522-541>543-220900-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
357 AM CDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING OVER
THE FORECAST AREA...THOUGH THEY ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE LATE IN THE WEEK...BUT IT IS TOO SOON TO
DETERMINE THEIR SEVERE WEATHER POTENTIAL.

In the hours before

Local storm report, Jul 21, 12:23 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1223 PM CDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 PM     TSTM WND DMG     2 SE MAPLEWOOD          44.73N 87.46W
07/20/2008                   DOOR               WI   NWS STORM SURVEY

            THUNDERSTORM WINDS...LIKELY THE REAR-FLANK DOWNDRAFT...
            SNAPPED SEVERAL TEN TO TWELVE INCH DIAMETER TREES.

&&

JKL

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:30 PM CDTSevere Thunderstorm WarningGRBForest45 min
Jul 20, 8:35 PM CDTSevere Thunderstorm WarningGRBMarinette, Oconto55 min
Jul 20, 8:52 PM CDTSevere Thunderstorm WarningGRBForest, Marinette53 min
Jul 20, 9:07 PM CDTSevere Thunderstorm WarningGRBMarinette38 min
Jul 20, 9:20 PM CDTSpecial Marine WarningGRB85 min
Jul 20, 9:39 PM CDTSevere Thunderstorm WarningGRBMarinette, Oconto36 min
Jul 20, 9:45 PM CDTSevere Thunderstorm WarningGRBDoor47 min
Jul 20, 10:08 PM CDTTornado WarningGRBDoor22 min
Jul 20, 10:15 PM CDTSevere Thunderstorm WarningGRBMarinette15 min
Jul 21, 5:27 PM CDTAreal Flood AdvisoryGRBMarathon, Portage, Shawano, Waupaca, Wood63 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.